MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ELECTROSURGICAL KNIFE

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ELECTROSURGICAL KNIFE
Model Number KD-640L
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This event was reported by the user to the fda in the mw5094249.Due diligence for additional information was executed.There is no additional event or patient information available.The device is not returned, as such a definitive root cause of the reported complaint cannot be determined at this time.Supplemental report(s) will be filed as the information becomes available.
 
Event or Problem Description
As reported for this event, during procedure the device triangle tip knife broke off in the patient.The broken tip piece was retrieved from patient with standard forceps.There was no adverse impact to the patient.
 
Additional Manufacturer Narrative
The device is not return but an evaluation has been completed based on historical data.This supplemental report is being submitted to provide this information.Please see the updates in sections: d10, g4, g7, h2, h3, h6, and h10.The device history review indicated no anomaly in manufacturing for the following: movement.Inclination of the triangle tip.Inclination of the cutting knife.Storage of the triangle tip.The subject device is not returned for investigation.Therefore, the root cause of the reported event cannot not be conclusively determined.Based on the similar investigation results, a likely cause of the event can be the following: electrical discharge possibly occurred between the tissue and the electrode due to the following factors: output level was too high.Device was used in the coagulation mode.Activation time was too long.Contact length between the tissue and the electrode was short.High heat was partially applied to the tip and the electrode due to an electrical discharge.This decreased the fixing strength of the welded part of the tip.A force was applied to the tip during tissue incision or cleaning of the cutting knife; the fixing strength of the welded part of the tip decreased.As a result, triangle tip disconnected and detached.The following details are found in the instruction for use (ifu) manual: when the electrosurgical unit is used in the coagulation mode, deformation or break of the cutting knife and the triangle tip could occur, for example when the high frequency output is set too high or the length of the contact between the cutting knife and tissue is too short.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the coated outer sheath.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the triangle tip and/or cutting knife is detached, be sure to collect it using grasping forceps.Do not set the output value of the electrosurgical unit too high or too low.Also, do not allow the activation time to be too long or too short.Set the high-frequency output mode of the electrosurgical unit optimally according to the conditions of the tissue to be cut.An excessive or insufficient output value may result in perforation, bleeding, mucous membrane damage or thermal injuries to the non-target tissue.Always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.Excessive output level and time may result in patient injury, such as perforation, bleeding or mucous membrane damage.Application of high-voltage waveforms for extended periods increase the likelihood that it may break the cutting knife or triangle tip.When a high-voltage waveform has to be used, minimize the duration of current application.Electrosurgical unit: voltage intensities of various waveforms soft coagulation cut / pulse cut forced coagulation.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key10144871
Report Number8010047-2020-03287
Device Sequence Number2924868
Product Code KNS
UDI-Device Identifier04953170208423
UDI-Public04953170208423
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/25/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date02/28/2021
Device Model NumberKD-640L
Device Lot Number83K
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/20/2020
Supplement Date Received by Manufacturer07/31/2020
Initial Report FDA Received Date06/11/2020
Supplement Report FDA Received Date08/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1